I am new to the group and have read so many amazing stories in support of chronic pain sufferers, you guys are so helpful. I need your help/advice on my "trial" to Fentanyl patches and what I am having issues with. I saw only my family physician from 2000 until Feb 2016 and then went to our new Pain Clinic. I have Chronic migraines, Fibromyalgia, Sciatica, Bursitis, DDD and inoperable damage to my L3-4-5-6. My doctor came up with this "routine" of meds and it worked for awhile but after all these years I never changed doses or upped my meds, I suffered in silence. I have been on 80 mg Oxycontin daily with 4 mg Dilaudid for bt pain along with 10 mg x3 Diazepam, 50 mg Phenergan 2x, 350 mg Soma 2x with anti-inflammatory and anti-seizure meds plus I get trigger injections every month. My PC Dr decided I should try using 50 mcg Fentanyl patches in place of the 80 mg Oxy, I'm in my 2nd week. I have the Duralgesic brand and my first problem came when they wouldn't stick, thru your advice I learned how to tape them on properly. My biggest issue is they don't seem to last the 72 hrs, more like 48 and I'm not getting enough relief. I know my tolerance has built up over the years and I am trying to determine if I need to go to the 75 mcg in 48 hrs or switch back to the Oxy, which I really don't want to do. Does anyone have the same 48 hr issue? What dosage better compares with the Oxy, 50 or 75 mcg? Any help would be appreciated. PS - for those switching, I've had no wd's from the Oxy at all. Thanks
Hi there! I consulted the conversion chart, and 50mcg Fentanyl covers 70-120 mg OxyContin. So that explains why you didn't get any withdraws... you were getting higher levels of pain meds than before.
I have heard of people having to switch out after 48 hours instead of 72. I would speak with your doctor about that LONG before a dosage increase. After all, you ARE getting proper relief, it's just not lasting long enough.
I've used the 25s before, and they're pretty big and clunky. Even though they would appear to still be attached around the edges, the area directly underneath would get moist and 'sweaty-ish' and lose its' touch or traction with the skin. It's about more than just putting a Tegaderm over it to keep it from falling off. Don't ever use something like a hairdryer or a heating device to get the glue to stick, as this will cause Fentanyl to enter your bloodstream too rapidly... but when you first take out a fresh one, get an area of skin that is freshly washed w/soap & dried (not oily or sweaty) and then cup your hand over it and use your body heat to press it down. Hold it on, using the heat from your body for 30 seconds (count one one thousand in your head) and then let go. You should then let go.
If there is any question about there not being enough medicine, there is a chance that you're letting too much of it rush your system through the application of some kind of heat... but because a 50 is so big it requires a pouch instead of just a flat tape like the 12mcg, after you think one is empty, cut it open with scissors and see if there's any more liquid gel inside. If there is, your problem is adherence. DO NOT GET THAT STUFF ON YOUR HANDS OR INGEST - it's not meant to touch open skin.
I hope this helps a little!
The reason I asked about the Dilaudid is to add it to the conversion.
Looking at your med regime I would get the impression you are fairly well controlled.
I say that based on the Dilaudid at once a day. On paper, it may be you consistently have increased pain at a certain time period ( Dilaudid only last for 3-4 hours) OR you have an activity that you do every day that worsens your pain.
I'm anonymously looking at a list of Meds .
You also should be able to consolidate this list. It tends to make me think that you are covering up your pain by needing Meds that are inter-related and if you had higher doses you wouldn't need so many. The more Meds you take The greater the risk for interactions and side effects.
After reading your comment...
I think I'm right because you are suffering!!!
Stop smiling through tears. It gets old after awhile. Long term untreated pain also has an affect on your organs. Think what happens to your stomach... increase acid is produced because pain is a stressor. It also increases your blood pressure which affects your heart. I'm not even going to go into what it does to your psyche and your personality !
"Pain is what the patient says it is"...
This is what was the guide when pain management first started.
Now it's not that simple... signs of pain are looked for,changes in quality of life, etc.
So in looking at your med regime...
A formula is followed based on charts available on the internet but basically this is how I see yours.
First... Convert your pain Meds into morphine orally. Each med has a ration as to how strong it is compared to morphine.
OxyContin 80mg = 120mg of morphine.
Dilaudid 40mg = 32mg of morphine.
Ultram (Tramadol) 700mg = 70mg morphine.
You are receiving a total of 222mg of morphine/day. I asked about the frequency of Dilaudid because it's necessary to combine all of them to convert.
Next... You are converting to different forms of meds so it called cross-contamination. It's done as a safety gap to avoid overdosing because they are all different and have different absorption rates. It is a decrease of (33-50% - I think).
The higher the doses the higher the %.
Let's make it easy and say he uses 50%.
Now your dose is 111mg.
There is another conversion chart that converts morphine to the Fentanyl dose.
He must have used a higher % because he prescribed your patch at 50mcg/hour.
Lastly, and this is a red flag for me...
You need to be on a break through pain (BTP) rescue dose. I didn't read that you had anything but the Fentanyl after your change.
It's got to be a short acting so if you go into crisis then you have something to take.
OxyContin is long acting.
The goal is to have pain relief at an acceptable level. Think about that question so when you see him, you are giving him an important piece of info. What is acceptable to you !
The BTP dose is also important because it provides a guideline on how much to increase your dose.
The BTP dose is 10-20% of the total 24 hour dose. He will count up how many you needed in a 24 hour period.
Next he will add it to the new increase patch dose.
Next he will formulate another 10-20% increase in the BTP dose.
I read somewhere that 50% of patients need a higher dose when the patch is first started.
The patch also takes 13-24 hours before you feel it's effect.
Don't forget this when coming off the patch if going onto something else. You will still have Meds in your system AFTER the patch is removed. The first day will require a smaller dose.
Also it's important to know that your temp will throw off the absorption rate which will leave the third day short.
If you have a fever, sweating outdoors,etc.
Like Meggie said... no hair dryers.
Apply I'd to a fatty part of your body for better absorption... chest,abdomen and upper back are best. Rotate spots to avoid skin irritation.
The sticking issue shouldn't be a problem except in the shower. Hold it in place until the warmth of your hand sets it firmly in place for at least 30 sec.
Disposal : fold the edges together and flush it down the toilet. Never throw in the garbage because anyone touching the Pad will potentially absorb to an unsuspecting person.
Also if you are not going to use them, put on gloves, fold in half and flush.
If you are changing doses, don't throw out the unused patches because you may need them in the future. It my Abe you money because you can use it plus another to get the new dose
If you have any questions please ask.
If anyone sees a problem with my math, please point it out . Lol
Good luck to you and take it one day at a time.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 29 Mar 2011 • 3 answers
Posted 16 Oct 2014 • 2 answers
Posted 29 Mar 2016 • 3 answers
Posted 25 Sep 2016 • 0 answers
Posted 19 Oct 2017 • 1 answer